Usually, your body keeps the many bacteria in your colon in a naturally healthy balance. However, antibiotics and other medications can upset this balance. Pseudomembranous colitis occurs when certain bacteria â usually C. difficile â rapidly outgrow other bacteria that normally keep them in check. Certain toxins produced by C. difficile, which are usually present in only tiny amounts, rise to levels high enough to damage the colon.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more likely to cause pseudomembranous colitis than others:
- Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Other medications besides antibiotics can sometimes cause pseudomembranous colitis. Chemotherapy drugs that are used to treat cancer may disrupt the normal balance of bacteria in the colon.
Certain diseases that affect the colon, such as ulcerative colitis or Crohn's disease, may also predispose people to pseudomembranous colitis.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics. This is called community-acquired C. difficile.